Alert archive / Texas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 67, NWS Amarillo, TX

May 11, 2016Collingsworth County, Donley County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at May 11, 2016, 11:42 PM CDT for Collingsworth County, Donley County, Texas. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 11, 2016, 11:42 PM CDT (04:42 UTC)
Expired
May 12, 2016, 12:30 AM CDT
In force
48 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Collingsworth County, TX, Donley County, TX

The radar

The Amarillo radar (KAMA), 111 km from the middle of the area, began a volume at 04:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 11, 11:42 PM CDTHAIL 1Lelia Lake, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 4.7 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2016-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 20 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2016-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
20 J/kg
Mixed-layer CIN
-141 J/kg
Mixed-layer LCL
1912 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
207 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

262 
WUUS54 KAMA 120442
SVRAMA
TXC087-129-120530-
/O.NEW.KAMA.SV.W.0067.160512T0442Z-160512T0530Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
1142 PM CDT WED MAY 11 2016

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN COLLINGSWORTH COUNTY IN THE PANHANDLE OF TEXAS...
  SOUTHEASTERN DONLEY COUNTY IN THE PANHANDLE OF TEXAS...

* UNTIL 1230 AM CDT

* AT 1142 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER LELIA LAKE...
  OR 9 MILES SOUTHEAST OF CLARENDON...MOVING EAST AT 45 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...PUBLIC. 

  IMPACT...MINOR DAMAGE TO ROOFS...SIDING...AND TREES IS POSSIBLE. 
           HAIL DAMAGE TO VEHICLES IS EXPECTED. HAIL MAY ACCUMULATE 
           ON ROADWAYS CAUSING HAZARDOUS TRAVEL. 

* LOCATIONS IMPACTED INCLUDE...
  WELLINGTON...HEDLEY...LELIA LAKE AND QUAIL. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3480 10086 3501 10081 3491 10014 3475 10020
      3475 10068
TIME...MOT...LOC 0442Z 291DEG 38KT 3488 10074 

HAIL...1.00IN
WIND...60MPH
 
$$

MB
2 follow-up statements
090 
WWUS54 KAMA 120459
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
1159 PM CDT WED MAY 11 2016

TXC087-129-120530-
/O.CON.KAMA.SV.W.0067.000000T0000Z-160512T0530Z/
COLLINGSWORTH TX-DONLEY TX-
1159 PM CDT WED MAY 11 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 AM CDT
FOR SOUTHWESTERN COLLINGSWORTH AND SOUTHEASTERN DONLEY COUNTIES...

AT 1158 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES NORTH OF
MEMPHIS...MOVING EAST AT 45 MPH.

HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...MINOR DAMAGE TO ROOFS...SIDING...AND TREES IS POSSIBLE. HAIL 
         MAY ACCUMULATE ON ROADWAYS CAUSING HAZARDOUS TRAVEL. 

LOCATIONS IMPACTED INCLUDE...
QUAIL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3484 10064 3493 10065 3491 10025 3475 10020
      3475 10067
TIME...MOT...LOC 0458Z 291DEG 38KT 3482 10054 

HAIL...0.75IN
WIND...60MPH
 
$$

MB
314 
WWUS54 KAMA 120514
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
1214 AM CDT THU MAY 12 2016

TXC129-120523-
/O.CAN.KAMA.SV.W.0067.000000T0000Z-160512T0530Z/
DONLEY TX-
1214 AM CDT THU MAY 12 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN DONLEY COUNTY IS
CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA AND THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 3478 10046 3486 10048 3483 10028 3475 10020
      3475 10044
TIME...MOT...LOC 0513Z 287DEG 43KT 3476 10037 

$$

TXC087-120530-
/O.CON.KAMA.SV.W.0067.000000T0000Z-160512T0530Z/
COLLINGSWORTH TX-
1214 AM CDT THU MAY 12 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 AM CDT
FOR SOUTHWESTERN COLLINGSWORTH COUNTY...

AT 1213 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 10 MILES EAST OF
MEMPHIS...MOVING EAST AT 50 MPH.

HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...MINOR DAMAGE TO ROOFS...SIDING...AND TREES IS POSSIBLE. HAIL 
         MAY ACCUMULATE ON ROADWAYS CAUSING HAZARDOUS TRAVEL. 

THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
SOUTHWESTERN COLLINGSWORTH COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3478 10046 3486 10048 3483 10028 3475 10020
      3475 10044
TIME...MOT...LOC 0513Z 287DEG 43KT 3476 10037 

HAIL...0.75IN
WIND...60MPH
 
$$

MB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 6:56 PM CDT, 4 hours 46 minutes earlier.

Area forecast discussion, May 11, 6:56 PM CDT, 4 hours 46 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Amarillo TX
656 PM CDT WED MAY 11 2016

.Aviation...
For the 00Z TAFS, scattered showers and thunderstorms will move east
and southeast across much of the OK and TX Panhandles this evening
and tonight as an upper level storm system zips across the region.
One or more TAF sites will likely be impacted by the showers and
storms, and have included a mention at all terminal sites. Gusty
winds will develop for a few to several hours behind a secondary
cold front which will push through the region this evening and
tonight as well.

Andrade

&&

.Prev Discussion... /Issued 423 PM CDT WED May 11 2016/

Updated long term portion of discussion...

Short Term (Tonight through Thursday night)...

An upper shortwave trough over Utah and Colorado is moving southeast
this afternoon into Arizona and New Mexico. South of the trough a
speed max in the subtropical jet is moving across central Arizona
and New Mexico. This morning's upper air observations and GFS/NAM
700mb projections show an increase in mid and lower level moisture
ahead of this trough and a few showers appear to be sparking over
northern New Mexico and southeast Colorado.

Surface ridging will increase in western Kansas through the rest of
the afternoon and tonight which will send a weak front through the
area. This "front" will largely just be an increase in north to
northeasterly winds with very little change in airmass. Above the
weak frontal slope, some elevated instability will be present
associated with the increased moisture around 700mb and showers and
storms that get started over New Mexico stand a good chance of
persisting as they move into the region tonight. The best large scale
lift and mid to lower level convergence and moisture looks to be over
the northern half of the region, closer to the Oklahoma Panhandle and
continued the highest rain chances there. Steepening mid level lapse
rates amid favorable shear profiles present a marginal risk for hail
in thunderstorms. NAM MUCAPE projections are running between about
1,500 and 2,000 j/kg, however these may be a bit on the high side,
and with only marginal convergence in the elevated unstable layer
believe ramping up severe weather wording in the HWO and other
products is unnecessary for now. The highest chances for small to
possibly marginally severe hail would be in the northern half of the
forecast area.

The upper trough axis passes by Thursday morning with broad surface
ridging shifting southeast into Oklahoma. Winds should shift to the
east with speeds falling into the 8 to 10 mph range through most of
the day Thursday with skies clearing up and temperatures rising into
the mid 70s. Light winds slowly shift to the south Thursday night
amid clear skies with lows dropping into the upper 40s north, and
lower 50s south.

JGG/BRB

Long Term...Friday through Wednesday

Upper level ridge builds across the southwest on Friday. As
northwesterly flow develops, thunderstorm chances return to the
Panhandles Friday night. As shortwave energy deamplifies the ridge Friday
night, thunderstorm chances return to the Panhandles. A few factors
could come into play including a cold front moving southward through
the Plains during the day. Dewpoints will begin climbing into the mid
50s, possibly upper 50s across the far southeastern Panhandle as
moisture flows into Texas off of the Gulf. As a result, PWAT values
begin increasing above an inch, and closer to 1.25 inches as well so
have upped wording to moderate rain and went with higher than usual
QPF values for Friday night's weather. SBCAPE values around 500 to
1000 J/kg and bulk shear values around 30kts will support
thunderstorms providing the timing all works out with lift via the
shortwave and/or the front.

Overall precip chances will continue through the weekend and into the
first part of the workweek, but get a little muddy beyond the
initial wave Friday night. Heights fall as the ridge continues to
deamplify and various shortwaves cross the area. The cold front looks
to remain across the region as well. Possibility for moderate or
heavy rain with showers/thunderstorms will start tapering off
Sunday and Monday as the front pushes further south and suppresses
moisture convergence more toward the western Panhandles. Look for
further refinement in the timing of more likely pops closer to the
weekend.

Beyond Monday, upper level flow shifts southwesterly as a trough
works its way through the Intermountain West. Have kept some slight
chance pops for now, but precip chances may come to an end Monday and
Tuesday before another upper level low could move into the Four
Corners region. Models have not come into any sort of agreement on
this feature as of yet.

Elsenheimer

&&

.AMA Watches/Warnings/Advisories...
TX...NONE.
OK...NONE.

&&
Hazardous weather outlook, May 11, 3:45 PM CDT, 7 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
345 PM CDT WED MAY 11 2016

OKZ001>003-TXZ001>020-120845-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
345 PM CDT WED MAY 11 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE POSSIBLE ACROSS THE PANHANDLES TONIGHT. A FEW
STORMS COULD BE STRONG ACROSS THE OKLAHOMA AND NORTHERN TEXAS
PANHANDLES AND WOULD MAINLY PRODUCE GUSTY WINDS AND SMALL TO
MARGINALLY SEVERE HAIL. WIDESPREAD SEVERE STORMS ARE NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

A FEW THUNDERSTORMS COULD LINGER ACROSS THE SOUTHEASTERN TEXAS
PANHANDLE EARLY THURSDAY MORNING. THUNDERSTORMS CHANCES INCREASE
ACROSS THE PANHANDLES AGAIN ON FRIDAY NIGHT LASTING THROUGH TUESDAY.
A FEW STORMS COULD BECOME STRONG TO SEVERE...BUT THE PROBABILITY OF
WIDESPREAD SEVERE WEATHER APPEARS LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Local storm report, May 11, 11:04 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1104 PM CDT WED MAY 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1013 PM     TSTM WND GST     9 NNE AMARILLO          35.32N 101.76W
05/11/2016  M61 MPH          POTTER             TX   MESONET

&&

EVENT NUMBER AMA1600271

EA
Special weather statement, May 11, 11:06 PM CDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
1106 PM CDT WED MAY 11 2016

TXZ014-015-019-020-120445-
GRAY TX-DONLEY TX-WHEELER TX-COLLINGSWORTH TX-
1106 PM CDT WED MAY 11 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN COLLINGSWORTH...SOUTHERN
WHEELER...SOUTHEASTERN GRAY AND NORTHEASTERN DONLEY COUNTIES UNTIL
1145 PM CDT...

AT 1104 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
MCLEAN...OR 17 MILES WEST OF SHAMROCK...MOVING EAST AT 35 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
SHAMROCK...MCLEAN...LELA AND TWITTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3515 10065 3533 10063 3533 10000 3502 10000
TIME...MOT...LOC 0404Z 276DEG 31KT 3524 10056

MB
Local storm report, May 11, 11:09 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1109 PM CDT WED MAY 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0953 PM     TSTM WND GST     2 N BORGER              35.70N 101.40W
05/11/2016  M58 MPH          HUTCHINSON         TX   ASOS

&&

EVENT NUMBER AMA1600272

EA
Local storm report, May 11, 11:14 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1114 PM CDT WED MAY 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1109 PM     HAIL             2 W GOODNIGHT           35.03N 101.22W
05/11/2016  M0.88 INCH       ARMSTRONG          TX   AMATEUR RADIO

&&

EVENT NUMBER AMA1600273

EA
Local storm report, May 11, 11:36 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1136 PM CDT WED MAY 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1125 PM     TSTM WND GST     2 WSW CLARENDON         34.92N 100.93W
05/11/2016  M60 MPH          DONLEY             TX   MESONET

&&

EVENT NUMBER AMA1600274

EA
Local storm report, May 11, 11:38 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1138 PM CDT WED MAY 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1137 PM     HAIL             CLARENDON               34.94N 100.89W
05/11/2016  E1.00 INCH       DONLEY             TX   PUBLIC

&&

EVENT NUMBER AMA1600275

KJS

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 8:04 PM CDTSpecial Weather StatementAMAMoore26 min
May 11, 8:11 PM CDTSpecial Weather StatementAMAHartley34 min
May 11, 8:16 PM CDTSevere Thunderstorm WarningAMAHartley, Moore, Potter44 min
May 11, 8:44 PM CDTSpecial Weather StatementAMAHartley, Oldham31 min
May 11, 8:59 PM CDTSevere Thunderstorm WarningAMACarson, Hutchinson, Moore, Potter46 min
May 11, 9:14 PM CDTSpecial Weather StatementAMAOldham, Potter61 min
May 11, 9:22 PM CDTSpecial Weather StatementAMAHutchinson53 min
May 11, 9:33 PM CDTSevere Thunderstorm WarningAMACarson, Gray, Hutchinson, Roberts57 min
May 11, 9:40 PM CDTSevere Thunderstorm WarningAMACarson, Donley, Gray65 min
May 11, 9:46 PM CDTSevere Thunderstorm WarningAMAArmstrong, Carson, Oldham, Potter, Randall59 min
May 11, 10:08 PM CDTSevere Thunderstorm WarningAMACarson, Donley, Gray, Hutchinson, Roberts67 min
May 11, 10:20 PM CDTFlash Flood WarningAMAHutchinson3 hr
May 11, 10:35 PM CDTSevere Thunderstorm WarningAMAArmstrong, Carson, Donley, Gray, Potter40 min
May 11, 11:06 PM CDTSpecial Weather StatementAMACollingsworth39 min
May 11, 11:09 PM CDTSevere Thunderstorm WarningAMAArmstrong, Donley51 min
May 12, 12:43 AM CDTSpecial Weather StatementAMAHartley62 min
May 12, 1:37 AM CDTSpecial Weather StatementAMAOldham68 min

Nearby

Severe Thunderstorm Warnings in Texas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.